Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The energy of signed measures

Authors: Kathryn E. Hare and Maria Roginskaya
Journal: Proc. Amer. Math. Soc. 132 (2004), 397-406
MSC (2000): Primary 28A12; Secondary 42B10
Published electronically: August 12, 2003
MathSciNet review: 2022362
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We generalize the concept of energy to complex measures of finite variation. We show that although the energy dimension of a measure can exceed that of its total variation, it is always less than the Hausdorff dimension of the measure. As an application we prove a variant of the uncertainty principle.

References [Enhancements On Off] (What's this?)

  • 1. J. Bourgain, Hausdorff dimension and distance sets, Israel J. Math. 87 (1994), 193-201. MR 95h:28008
  • 2. J. L. Doob, Classical potential theory and its probabilistic counterpart, Springer-Verlag, New York, 1984. MR 85k:31001
  • 3. K. Falconer, Fractal geometry. Mathematical foundations and applications, John Wiley and Sons, Chichester, 1990. MR 92j:28008
  • 4. C. Graham, K. Hare, and D. Ritter, The size of $L^{p}$-improving measures, J. Funct. Anal. 84 (1989), 472-495. MR 90m:43001
  • 5. C. Graham and O. C. McGehee, Essays in commutative harmonic analysis, Springer-Verlag, New York, 1979. MR 81d:43001
  • 6. V. Havin and B. Joricke, The uncertainty principle in harmonic analysis, Springer-Verlag, New York, 1994. MR 96c:42001
  • 7. K. Hare and M. Roginskaya, A Fourier series formula for energy of measures with applications to Riesz products, Proc. Amer. Math. Soc. 131 (2003), 165-174. MR 2003g:28004
  • 8. J.-P. Kahane and R. Salem, Ensembles parfaits et séries trigonométriques, Actualités scientifiques et industrielles 1301, Hermann, Paris, 1963. MR 28:3279
  • 9. P. Mattila, Geometry of sets and measures in Euclidean spaces, Cambridge Studies in Advanced Mathematics 44, Cambridge Univ. Press, Cambridge, 1995. MR 96h:28006
  • 10. P. Mattila, Spherical averages of Fourier transforms of measures with finite energy; dimension of intersections and distance sets, Mathematica 34 (1987), 207-228. MR 90a:42009
  • 11. Y. Peres and W. Schlag, Smoothness of projections, Bernoulli convolutions and the dimensions of exceptions, Duke Math. J. 102 (2000), 193-251. MR 2001d:42013
  • 12. P. Sjolin and F. Soria, Some remarks on restriction of the Fourier transform for general measures, Publicacions Mat. 43 (1999), 655-664. MR 2001i:42017

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 28A12, 42B10

Retrieve articles in all journals with MSC (2000): 28A12, 42B10

Additional Information

Kathryn E. Hare
Affiliation: Department of Pure Mathematics, University of Waterloo, Waterloo, Ontario, Canada, N2L 3G1

Maria Roginskaya
Affiliation: Department of Mathematics, Chalmers TH and Goteborg University, Eklandagatan 86, SE 412 96, Sweden

Keywords: Energy, Hausdorff dimension, uncertainty principle
Received by editor(s): September 20, 2002
Published electronically: August 12, 2003
Additional Notes: Part of this research was done while the first author enjoyed the hospitality of the Departments of Mathematics of Goteborg University and Chalmers Institute of Technology and the University of Hawaii. It was supported in part by NSERC and the Swedish natural sciences research council.
Communicated by: David Preiss
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society